First aid for poisoning

Poisoning deaths are on the rise

Why? Drugs. And I don’t mean heroine or cocaine. Legal prescription opioids, pain pills such as hydrocodone, are involved in more drug poisoning deaths than illegal drugs.

The National Center for Health Statistics (NCHS) reports that 9 out of 10 poisoning deaths are caused by drugs. And since 2009 more people have died as a result of all types of drug poisoning, whether accidental or intentional, than car accidents.

We usually associate poisoning with children, but the largest increase in poisonings has been in the 20-59 year old age range, again related to the widespread use of prescription meds and prescription medication abuse.

Child-proofing to prevent poisoning

Still, kids are always at risk and the ever-increasing use of prescription drugs in this country has contributed to an increasing number of children being accidentally poisoned by their parents’ or other care-givers’ medications.

Adults can’t rely on child-resistant packaging; little hands and mouths can be very persistent.

Other than drugs, common poisons include:

  • household cleaners (the new single-use laundry “pillows” are a recent hazard)
  • weed killers
  • insecticides  
  • paints and solvents
  • houseplants and outdoor plants, seeds
  • antifreeze
  • alcohol and energy drinks (highly caffeinated) 
  • carbon monoxide

How many of these items are in or around your home?

The National Poison Center offers some good poison prevention guidelines on its website.

All parents and caregivers should program the number of the national poison control center into their home phones and cell phones: Poison Help 1-800-222-1222

First aid for poisoning

If you suspect a child or an adult has been poisoned, do the following:

  • If the victim is unconscious, losing consciousness or having trouble breathing, call 911 immediately.
  • Otherwise, call Poison Help 1-800-222-1222 and provide the name of the drug, chemical, plant or other substance if you can. Follow their instructions.

Syrup of Ipecac or activated charcoal?

The value of these home treatments has been debated for years.

Ipecac syrup used to be a staple of home medicine cabinets, but it has fallen out of favor. Ipecac induces vomiting, and in some instances vomiting up a substance, such as a caustic chemical like Drano, causes more harm than good. It can also lead to dehydration.

Activated charcoal is commonly used in emergency departments, but rarely recommended over the phone by poison control.

Prevention remains the key to reducing the number of poisoning deaths.

If a poisoning occurs, the National Poison Center and the American Academy of Pediatrics both recommend that the first action should be to call Poison Help at 1-800-222-1222.

Sláinte!

Frugal Nurse

Facebooktwittergoogle_pluspinterestmail

Comments are closed.